Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS New York, NY

July 22, 2003Essex County, Union County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jul 22, 2003, 4:04 PM EDT for Essex County, Union County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 4:04 PM EDT (20:04 UTC)
Expired
Jul 22, 2003, 4:45 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Essex County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS51 KOKX 222004
SVROKX
NJC013-039-222045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
405 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  CENTRAL UNION COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 445 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CALDWELL TO 5 MILES WEST OF
  CLARK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLARK AROUND 410 PM
  UNION AND ORANGE AROUND 415 PM
  LINDEN AROUND 420 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE FAIRFIELD.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4090 7431 4060 7444 4059 7424 4082 7414

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 22, 3:30 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT TUE JUL 22 2003

.DISCUSSION AND HYDRO...RUNNING EXTREMELY LATE DUE TO ONGOING
WEATHER. BASICALLY FOR THE NEXT FEW DAYS WE ARE STILL LOOKING AT OUR
AREA REMAINING SANDWICHED BETWEEN HIGH PRESSURE CENTERED OVER THE
WESTERN ATLANTIC AND A STALLING FRONTAL BOUNDARY ALONG THE
APPALACHIANS. MOISTURE LADEN SOUTHERLY FLOW WILL THUS PREVAIL ACROSS
OUR REGION. ALTHOUGH LOTS OF RAIN EXPECTED...LOOKING FOR ONLY
LOCALIZED FLOODING PROBLEMS TO CROP UP SO NO FLOOD WATCH WILL BE
ISSUED. ANY FLOODING PROBLEMS THAT DO SHOW UP CAN BE HANDLED WITH
VARIOUS OTHER STATEMENTS.
&&

.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN WILL CONTINUE.
&&

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN
         ANZ355-353-350.
Hazardous weather outlook, Jul 22, 5:25 AM EDT, 10 hours 39 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
525 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS EVENING. THE
MAIN THREAT WILL BE FROM DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE
WITH THE STORMS.

HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE
THROUGH THE AREA TODAY AND TONIGHT COULD LEAD TO FLOODING IN
URBAN...POOR DRAINAGE AND LOW LYING AREAS. SEE THE NYCESFOKX PRODUCT
FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WITH
DAMAGING WINDS THE MAIN THREAT.

THE POSSIBILITY OF HEAVY RAINS CONTINUING WEDNESDAY MAY PRODUCE
FLOODING IN URBAN...POOR DRAINAGE AND LOW LYING AREAS. CONTINUED
RAINFALL MAY ALSO LEAD TO FLOODING ON SMALL STREAMS AND CREEKS.

A SMALL CRAFT ADVISORY WILL BE LIKELY WEDNESDAY ON LONG ISLAND SOUND
WITH A SMALL CRAFT ADVISORY CONTINUING ON THE OCEAN WATERS INTO
THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND AGAIN WEDNESDAY.

In the hours before

Special weather statement, Jul 22, 2:24 PM EDT, 1 hour 40 minutes before
CTZ009-NJZ006-011-NYZ071>077-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
224 PM EDT TUE JUL 22 2003

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
MILES WEST OF COLONIA TO 8 MILES SOUTHWEST OF HUGUENOT...MOVING
NORTHEAST AT 20 TO 30 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
COLONIA...LINDEN...HOBOKEN...UNION CITY AROUND 230 PM...BAYONNE
AROUND 235 PM. THE STORMS WILL THEN MOVE ACROSS PORTIONS OF NASSAU
AND NORTHWEST SUFFOLK COUNTY...WESTERN LONG ISLAND SOUND AND ACROSS
SOUTHERN FAIRFIELD COUNTY CONNECTICUT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN
BE EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.
Special weather statement, Jul 22, 3:13 PM EDT, 51 minutes before
CTZ009-NYZ071-073-076>078-222015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
313 PM EDT TUE JUL 22 2003

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS EXTENDING FROM THE BROOKLYN
AND QUEENS NORTHEAST ACROSS NASSAU COUNTY. THE AREA THEN EXTENDS
FURTHER NORTHEAST ACROSS NORTHWEST SUFFOLK COUNTY...INTO WESTERN
LONG ISLAND SOUND AND EXTREME SOUTHWEST CONNECTICUT. THE STRONGEST
ACTIVITY IS ACROSS WESTERN NASSAU AND NORTHWEST SUFFOLK COUNTY.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN
BE EXPECTED WITH THE STRONGEST STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.
Special weather statement, Jul 22, 3:18 PM EDT, 46 minutes before
CTZ006-007-222015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
318 PM EDT TUE JUL 22 2003

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS FROM NEW HAVEN COUNTY
NORTHEAST TO NORTHERN MIDDLESEX COUNTY...MOVING NORTHEAST AT 20 TO
30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH MAY
OCCUR WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.
Special weather statement, Jul 22, 3:20 PM EDT, 44 minutes before
NYZ068>070-222015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT TUE JUL 22 2003

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER WEST NYACK...MOVING
NORTHEAST AT 20 TO 30 MPH. THESE STORMS WILL MOVE ACROSS ROCKLAND
AND NORTHERN WESTCHESTER COUNTY...AS WELL AS PUTNAM COUNTY.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
VALLEY COTTAGE...UPPER NYACK...NEW CITY AROUND 325 PM...
CONGERS AROUND 330 PM...
OSSINING AROUND 335 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN
BE EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:13 PM EDTSevere Thunderstorm WarningOKXHudson, Union47 min
Jul 22, 4:20 PM EDTSevere Thunderstorm WarningOKXBergen, Hudson, Passaic40 min
Jul 22, 4:51 PM EDTFlash Flood WarningOKXHudson84 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.